Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Wilmington, NC

May 23, 1998Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 1998, 1:14 PM EDT for Pender County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1998, 1:14 PM EDT (17:14 UTC)
Expired
May 23, 1998, 1:55 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS1 KILM 231717 RRA
SVRILM
NCC141-231755-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
114 PM EDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NORTH CENTRAL PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 155 PM EDT

* AT 112 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 8 MILES NORTH OF BURGAW
  MOVING SOUTHEAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        WILLARD                 BY 120 PM EDT
        WATHA                   BY 125 PM EDT
        BURGAW                  BY 135 PM EDT
        MAPLE HILL              BY 140 PM EDT


A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

HEWITT/FUNDERBURK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:00 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 23, 10:00 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT SAT MAY 23 1998

DISC: INITIAL AREA OF PRECIP ACRS CWA NOW INTO CSTL WTRS. SATLT
IMAGERY INDCTS MOST AREAS WILL SEE A LTL SUNSHNE.  WRM FRNT APPRS
TO BE STRCHNG FRM AVL TO CLT AND ILM AT 12Z AND WITH INSTABLTY AS
SHWN BY THIS MRNGS RAOB WLL SRVE AS A FOCUS FOR TSTM ACTVTY THIS
AFTN.  MODIFIED SNDNG PRODUCES CAPE OF ARND 1400 AND WITH DECENT
SHEAR/HELICITY XPCT SOME CLD BE SEVERE. ALSO UNLIKE PREV DAYS THERE
IS NO CAP TO LIMIT DVPMT.

CWF: LIGHT WINDS ON THE WTRS MAKES FOR A DIFFCLT FCST IN TERMS OF
WND DRCTN.  MAY HAVE TO PLAY W/SOME OF THE DRCTNS IN CRNT FCST.

.MHX...NONE.

DB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:00 PM EDTSevere Thunderstorm WarningILMPender35 min
May 23, 2:38 PM EDTSevere Thunderstorm WarningILMBladen, Pender47 min
May 23, 2:46 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover49 min
May 23, 3:07 PM EDTTornado WarningILMNew Hanover33 min
May 23, 4:42 PM EDTSevere Thunderstorm WarningILMBladen, Pender48 min
May 23, 5:17 PM EDTSevere Thunderstorm WarningILMNew Hanover33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.